Alert archive / Montana / Wind Chill Advisories in 2008

Wind Chill Advisory 10, NWS Great Falls, MT

December 19, 2008

NWS Great Falls, MT issued this wind chill advisory at Dec 19, 2008, 10:34 AM MST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 19, 2008, 10:34 AM MST (17:34 UTC)
Expired
Dec 22, 2008, 10:35 AM MST
In force
3 days
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 19, 10:22 AM MST, 12 minutes earlier.

Area forecast discussion, Dec 19, 10:22 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 AM MST FRI DEC 19 2008

.UPDATE...BAND OF SNOW CONTINUES OVER MY SOUTHEASTERN ZONES WHERE
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 5 PM. SNOW
IN THIS REGION MAY BECOME MODERATE TO HEAVY FOR SHORT PERIODS BUT
ADDITIONAL ACCUMULATIONS SHOULD REMAIN GENERALLY 1 TO 2 INCHES.
BEHIND THE FRONT SKIES HAVE GONE PARTLY CLOUDY ACROSS MUCH OF
NORTH CENTRAL MONTANA. HOWEVER...MORE CLOUDS ARE APPROACHING THE
REGION AND BELIEVE THE IT WILL CLOUD UP AGAIN BY AFTERNOON SO WILL
KEEP MOSTLY CLOUDY WORDING IN THE FORECAST. IN THE REGION WHERE
SNOW HAS ENDED I AM REPLACING THE WINTER WEATHER ADVISORY WITH A
WIND CHILL WARNING. CURRENTLY WIND CHILLS ARE IN THE ADVISORY
CRITERIA BUT EXPECT THAT THEY WILL REACH WARNING CRITERIA
OVERNIGHT. THE EXCEPTION TO THIS IS THE HELENA AREA WHERE I DO NOT
EXPECT WIND CHILLS TO REACH 40 BELOW...SO HAVE GONE WITH A WIND
CHILL ADVISORY IN THIS AREA. BAND OF SNOW WILL MOVE QUICKLY EAST
TODAY AND EXPECT THAT BY THE AFTERNOON PACKAGE I WILL REPLACE THE
REMAINDER OF THE WINTER WEATHER ADVISORY WITH WIND CHILL
ADVISORIES OR WARNINGS. MPJ

&&

.AVIATION...
UPDATED 19/1135Z.
MAIN PORTION OF AN UPPER LEVEL TROUGH IS WORKING ACROSS WESTERN AND
CENTRAL MT AT THE PRESENT TIME.  ACCOMPANYING BAND OF LIGHT/MODERATE
SNOW EXTENDS FROM KHLN TO KHVR AND IS MOVING NORTHEASTWARD WITH IFR
CONDITIONS UNDER THE AREA OF PRECIPITATION.  EXPECT AT LEAST LIGHT
SNOW TO PERSIST AT/NEAR ALL LOCAL AIRFIELDS INTO EARLY AFTN AND THEN
GRADUALLY END FROM NORTH TO SOUTH BY EARLY EVENING.  CIG/VIS WILL BE
QUITE VARIABLE ACROSS THE REGION...VFR AWAY FROM PRECIP AND MVFR TO
IFR VCNTY OF SNOW AREAS.  AS SNOW CLEARS OUT THIS AFTN/EVE...CIGS
WILL BECOME PREDOMINANTLY VFR AT FL050-080.  WINDS WILL REMAIN LIGHT
OVER THE REGION WITH OCCASIONAL GUSTS NEAR 15 KTS VCNTY KCTB AND
KHVR.   WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 435 AM MST FRI DEC 19 2008/

FRIDAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF OVER THE
PACIFIC NORTHWEST WILL APPROACH THE ROCKIES BY 12Z FRIDAY.  THE
DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE RATHER WEAK...SEVERAL
VORTICITY MAXES MOVE THROUGH THE AREA BUT REMAIN DISORGANIZED WITH
RESPECT TO THE CWA AS A WHOLE. THE MODELS GENERATE THE STRONGEST UVV
OVER SOUTHWEST MONTANA TODAY BUT THIS WEAKENS BY FRIDAY NIGHT. AT
THE SURFACE...COLD NORTH FLOW WILL BE THE MAIN FEATURE...MOISTURE
INCREASING AT 850MB NEAR THE HILINE AND SPREADING SOUTH DURING THE
MORNING FOR WIDESPREAD LIGHT SNOW. THE SHOW WILL WEAKEN DURING THE
AFTERNOON. THE UPPER LEVEL TROF WILL MOVE EAST OF THE ZONES FRIDAY
NIGHT AND HIGH PRESSURE WILL BEGIN TO BUILD ALOFT. NORTHWEST FLOW
ALOFT WILL CONTINUE...AND BECOME QUITE STRONG LATE SATURDAY AND
SATURDAY NIGHT BEFORE WEAKENING SOMEWHAT ON SUNDAY AS THE RIDGE MOVE
MOVES OVER THE ROCKIES. THE SURFACE HIGH PRESSURE WILL INTO EASTERN
MONTANA AS THE RIDGE APPROACHES. THIS WILL BRING SOUTHWEST WINDS
INTO THE AREA AND THE BEGINNING OF A WARMING TREND. TEMPS WILL
BEGIN THE PERIOD VERY COLD UNTIL SOME WARMING OCCURS ON SUNDAY...BUT
TEMPS WILL STILL REMAIN WELL BELOW NORMALS. ZELZER

SUNDAY NIGHT THROUGH CHRISTMAS EVE NIGHT.  MID-TERM FORECAST PERIOD
CONTINUES ACTIVE PATTERN SEEN OVER THE WEEKEND.  ANOTHER MOIST
PACIFIC UPPER LEVEL TROF MAKES ITS WAY INTO MT LATE SUN INTO MON
BRINGING ANOTHER ROUND OF MOSTLY LIGHT SNOW.  BRIEF PERIOD OF WARM
AIR ADVECTION AHEAD OF THE TROF AXIS WILL BUMP HIGH TEMPS INTO THE
LOW TO MID-TEENS ABOVE ZERO ON MON...BUT CHILLY TEMPS RETURN QUICKLY
AS REINFORCING SHOT OF FRIGID CANADIAN AIR WILL MOVE INTO THE REGION
BEHIND THE TROF.  GFS AND EUROPEAN MODELS GENERALLY AGREE ON PUSHING
THIS SYSTEM DOWNSTREAM ON TUES BUT EURO KEEPS WIDE SWATH OF LOW QPF
MOISTURE OVER THE CWA INTO TUES NIGHT WHILE GFS DRIES US OUT.
CURRENT GRIDS LEAN TOWARD GFS SOLUTION.  CWA STAYS DRY THRU MOST OF
WED BEFORE ANOTHER LARGE PAC TROF APPROACHES THE WA/OR COAST AND
PUSHES NEW SWATH OF MOISTURE TOWARD WESTERN MT.  BOTH GFS AND EURO
MODELS KEEP THE BULK OF MOISTURE AND RESULTING LIGHT SNOW ALONG AND
WEST OF THE DIVIDE THRU WED EVE.  CWA WILL AGAIN SEE SOUTHWEST FLOW
ALOFT AHEAD OF THIS SYSTEM THAT WILL BRING RELATIVELY WARMER
TEMPS... THOUGH STILL BELOW SEASONAL VALUES...ON WEDNESDAY.
WARANAUSKAS

CHRISTMAS DAY THROUGH FRIDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF
FEATURES AFFECTING OUR FORECAST AREA.  AN UPPER LEVEL TROUGH
APPROACHING FROM THE WEST COAST RESULTS IN A SOUTHWESTERLY FLOW
ALOFT OVER THE FORECAST AREA.  MOISTURE AND WEAK ENERGY IN THIS FLOW
WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES AND A CHANCE OF SNOW.
GUSTY DOWNSLOPE WINDS...ESPECIALLY OVER NORTH CENTRAL MONTANA WILL
HELP LIMIT PRECIPITATION...WITH ONLY A SLIGHT CHANCE OVER THE
PLAINS.  TEMPERATURES MODERATE DURING THIS PERIOD...WITH READINGS
FINALLY NUDGING THE FREEZING POINT ON CHRISTMAS DAY FOR MANY AREAS.
EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -7 -20  -8 -17 /  20  30  10  10
CTB -12 -22 -10 -21 /  20  30  10  10
HLN   5 -11  -2 -11 /  30  40  10  10
BZN   4 -12  -3 -15 / 100  40  10  10
WEY  12 -10   0 -18 /  90  80  30  20
DLN  14 -12  -6 -14 /  70  30  20  10
HVR  -4 -22  -9 -23 /  30  30  10  10
LWT  -8 -22 -11 -23 / 100  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON MST SATURDAY FOR MTZ014.

WIND CHILL WARNING UNTIL NOON MST SATURDAY FOR MTZ009>013-
044>046-048-049.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR MTZ047-
050>055.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 19, 4:30 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST FRI DEC 19 2008

MTZ009>013-044>051-201130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
430 AM MST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 PM
MST THIS AFTERNOON. LOCAL WINDS CHILL VALUES OF 25 TO 35 MPH ARE
POSSIBLE IN WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTERLY COLD TEMPERATURES WILL REMAIN ACROSS THE AREA THROUGH
SATURDAY NIGHT. TEMPERATURES WILL RISE ABOVE ZERO AGAIN ON SUNDAY
EXCEPT EASTERN COUNTIES WILL CONTINUE WITH TEMPERATURES BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-201130-
BEAVERHEAD-MADISON-
430 AM MST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES WILL CONTINUE WITH OVERNIGHT LOWS DROPPING TO 20
TO 30 BELOW ZERO IN MANY AREAS. LOCAL WIND CHILL VALUES OF 25 TO
35 BELOW ZERO ARE POSSIBLE IN WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH SATURDAY NIGHT.
TEMPERATURES ACROSS THE AREAS WILL RISE ABOVE ZERO AGAIN ON
SUNDAY. LOCAL WIND CHILLS AS LOW AS 30 BELOW ZERO ARE POSSIBLE IN
WIND PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ014-052>055-201130-
CENTRAL AND SOUTHERN LEWIS AND CLARK-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
430 AM MST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 PM
MST THIS AFTERNOON. BITTERLY COLD TEMPERATURES WILL CONTINUE TODAY
AND TONIGHT. LOCAL WINDS CHILLS TO 30 BELOW ZERO ARE POSSIBLE IN
WIND PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH SATURDAY NIGHT.
TEMPERATURES ACROSS THE AREAS WILL RISE ABOVE ZERO AGAIN ON
SUNDAY. LOCAL WIND CHILLS AS LOW AS 30 BELOW ZERO ARE POSSIBLE IN
WIND PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:34 AM MSTWind Chill WarningTFX25 hr

Nearby

Wind Chill Advisories in Montana, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.